Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 87, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 2, 2006, 1:20 PM EDT for Monroe County, Orleans County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2006, 1:20 PM EDT (17:20 UTC)
- Expired
- Aug 2, 2006, 2:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
Counties Monroe County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 68 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:06 PM EDT | TSTM WND DMG | 2 N Hilton, NY | SEVERAL POWER LINES DOWN FROM THUNDERSTORM WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 021720 SVRBUF NYC055-073-021815- /O.NEW.KBUF.SV.W.0087.060802T1720Z-060802T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 120 PM EDT WED AUG 2 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WESTERN NEW YORK ORLEANS COUNTY IN WESTERN NEW YORK * UNTIL 215 PM EDT * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALBION...AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KENDALL BY 130 PM EDT... BROCKPORT BY 140 PM EDT... HILTON BY 150 PM EDT... BRADDOCK BAY BY 155 PM EDT... GREECE BY 200 PM EDT... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BUFFALO. LAT...LON 4338 7830 4320 7831 4315 7766 4337 7764 $$
1 follow-up statement
000 WWUS51 KBUF 021753 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 151 PM EDT WED AUG 2 2006 NYC055-073-021815- /O.CON.KBUF.SV.W.0087.000000T0000Z-060802T1815Z/ MONROE NY-ORLEANS NY- 151 PM EDT WED AUG 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR ORLEANS AND MONROE COUNTIES... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE HEAVIEST STORMS WERE LOCATED FROM JUST SOUTH OF POINT BREEZE TO HAMLIN BEACH MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORMS WILL BE NEAR... GREECE BY 200 PM EDT... LAT...LON 4338 7830 4320 7831 4315 7766 4337 7764 $$ SAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:48 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 9:48 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
948 AM EDT WED AUG 2 2006
.UPDATE...
ANOTHER STEAMY MORNING IS UNDERWAY ACROSS THE REGION AS THE LAST
DAY IN OUR SEEMINGLY ENDLESS RECORD HEAT SPELL IS UPON US.
TEMPERATURES THIS AFTERNOON WILL BE SIMILAR TO THOSE OF YESTERDAY
WITH THE BULK OF THE REGION REACHING 90 OR HIGHER. THE
ACCOMPANYING HEAT INDEX VALUES WILL REACH AT LEAST 100 FOR ALL
AREAS EXCEPT THE EASTERN LAKE ONTARIO REGION AND ACROSS THE HIGHER
TERRAIN OF THE WRN SOUTHERN TIER. AS A RESULT THE HEAT ADVISORIES
AND WARNINGS WILL REMAIN INTACT THROUGH 8 PM.
THIS MORNINGS SOUNDING IS VERY SIMILAR TO YESTERDAYS. THE AIRMASS
WAS ALREADY UNSTABLE AT SUNRISE WITH MLCAPES IN EXCESS OF 2000
J/KG. THE FREEZING LEVEL IS STILL HIGH...ARND 16K FT...BUT MID
LEVEL DRY AIR AND FORECAST SBCAPES >2500 J/KG WILL COMBINE WITH A
STRENGTHENING LOW LEVEL JET TO OFFER THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON.
A HIGHER CHANCE FOR PROBLEMS WOULD COME TONIGHT WHEN A 50 KT LOW
LEVEL JET WILL PRODUCE EXTREMELY IMPRESSIVE SHEAR PARAMETERS...NOT
TO MENTION A TEXTBOOK HODOGRAPH FOR MESOS/TORNADOES. THE MAIN
THREAT THOUGH WILL BE WITH STRAIGHT LINE WINDS. MORE ON THIS IN
THE EVENING UPDATE.
RSH
&&
.PREV DISCUSSION...
/ISSUED 211 AM EDT WED AUG 2 2006/
SHORT TERM /TODAY THROUGH FRIDAY/...
ONE MORE DAY OF OPRESSIVE HEAT AND HUMIDITY ON TAP FOR THE REGION
BEFORE SOME WELCOME RELIEF BUILDS IN THURSDAY AND FRIDAY. HEAT
ADVISORIES/WARNINGS WILL CONTINUE THROUGH 8PM TODAY FOR THE HIGH
HEAT INDEX VALUES...ESPECIALLY OVER THE FINGER LAKES REGION.
THE RIDGE CENTERED OVER THE OHIO VALLEY WILL FLATTEN AND ALLOW A
COLD FRONT NOW OVER THE UPPER GREAT LAKES TO SAG SOUTH. THE
FLATTENING RIDGE MEANS THAT THUNDERSTORMS THAT HAVE BEEN
OCCURRING OVER THE UPPER LAKES AND SOUTHERN ONTARIO WILL BE ABLE
TO DRIFT FURTHER SOUTH ACROSS THE REGION. PRECIP PROBABILITIES
WILL INCREASE FROM NORTH TO SOUTH THIS AFTERNOON WITH SCATTERED
SHOWERS/THUNDERSTORMS THROUGH THURSDAY MORNING.
CWA REMAINS IN THE SLIGHT RISK AREA OUTLINED BY SPC FOR SEVERE
STORMS TODAY AND TONIGHT. THE MOIST BOUNDARY LAYER AND HEATING
WILL RESULT IN CAPES OF 1500- 2000 J/KG. BOTH NAM/GFS BUFKIT
PROFILES SHOWING 40-50KT LL JET NR 3KFT LATER THIS EVENING
ENHANCED THE THREAT FOR DAMAGING WINDS.
FOLLOWING THE FROPA...THE CHANCE FOR PRECIP DECREASES FROM NORTH
TO SOUTH AS SURFACE HIGH PRESSURE AND COOLER...MORE SEASONABLE...
TEMPERATURES BUILD ACROSS THE REGION THURSDAY NIGHT AND FRIDAY.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LOOKS LIKE A QUIET WEEKEND IN STORE AS A FLAT UPPER RIDGE PERSISTS
ACROSS THE LOWER LAKES REGION AND THE SOUTHERN EDGE OF THE
WESTERLIES REMAINS TO THE NORTH. A HIGH AT THE SURFACE WILL PRODUCE
MOSTLY SUNNY SKIES WITH HIGH TEMPERATURES STILL ABOVE NORMAL IN THE
LOW TO MID 80S BUT DEW POINTS WILL BE IN THE LOW TO MID 60S...NOT
GREAT BUT AT LEAST A LOT BETTER THAN IT HAS BEEN LATELY. THE UPPER
FLOW IS EXPECTED TO BUCKLE A BIT BY LATE SUNDAY NIGHT AND MONDAY AS
A BUILDING RIDGE OVER THE NORTHERN PLAINS HELPS AN EASTERN TROUGH
GAIN AMPLITUDE. THIS WILL LIKELY PUSH A COLD FRONT ACROSS THE OUR
REGION MONDAY WITH SCATTERED THUNDERSTORMS. FAIR AND COOLER WEATHER
WILL FOLLOW TUESDAY.
AVIATION...
MIXING IN THE HUMID AIRMASS HAS ONCE AGAIN PRODUCED AN MVFR STRATUS
LAYER IN THE BUFFALO AREA AND ALSO OVER THE TUG HILL PLATEAU AND
HIGHER ELEVATIONS OF THE SOUTHERN TIER. WE EXPECT THIS TO BURN OFF
AND MIX OUT BY LATE MORNING. AFTER THAT PERIOD WE EXPECT WIDESPREAD
VFR CEILINGS BUT HAZE WILL REDUCE VISIBILITIES AT TIMES TO AROUND 5
MILES.
ONGOING CONVECTION OVER THE CENTRAL GREAT LAKES WILL CONTINUE TO
MOVE TO THE EAST AND REACH NRN NEW YORK STATE LATER IN THE MORNING.
EXPECT MOST OF THIS ACTIVITY TO STAY NORTH OF KART THIS
MORNING...BUT SCATTERED THUNDERSTORMS MAY APPROACH KART AFT 21Z AS A
COLD FRONT DRIFTS TOWARD THE ST. LAWRENCE VALLEY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...EXCESSIVE HEAT WARNING FOR NYZ003>005-013-014 UNTIL 8 PM
WEDNESDAY.
HEAT ADVISORY FOR NYZ001-002-006>008-010>012-019>021-085 UNTIL
8 PM WEDNESDAY.
AIR STAGNATION ADVISORY FOR NYZ001-002-010>012-019>021-085
FROM 1 PM WEDNESDAY TO 1 AM THURSDAY.
MARINE...NONE.
&&
UPDATE...RSH
SHORT TERM...LEVAN
LONG TERM...SAGE
AVIATION...TJP/SAGEHazardous weather outlook, Aug 2, 4:41 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 441 AM EDT WED AUG 2 2006 NYZ001-002-010>012-019>021-085-030845- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 441 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM. AN AIR STAGNATION ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EDT WEDNESDAY. TEMPERATURES TODAY WILL PEAK IN THE UPPER 80S TO LOW 90S WITH UNCOMFORTABLE DEW POINTS IN THE LOWER TO MID 70S. SUCH READINGS WILL RESULT IN HEAT INDICES UP TO 105 DEGREES ACROSS A LARGE PORTION OF THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ003>005-013-014-030845- MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- 441 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM. TEMPERATURES TODAY WILL RISE BACK WILL INTO THE 90S TODAY WITH UNCOMFORTABLE DEW POINTS IN THE LOWER TO MID 70S. SUCH READINGS WILL RESULT IN HEAT INDICES UP TO 100 DEGREES ACROSS A LARGE PORTION OF THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-030845- OSWEGO-JEFFERSON-LEWIS- 441 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM. TEMPERATURES TODAY WILL PEAK IN THE UPPER 80S TO LOW 90S WITH UNCOMFORTABLE DEW POINTS IN THE LOWER TO MID 70S. SUCH READINGS WILL RESULT IN HEAT INDICES UP TO 105 DEGREES ACROSS A LARGE PORTION OF THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-030845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 441 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OVERNIGHT. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS THAT PRECEDE AND ACCOMPANY THIS FRONT COULD REACH SEVERE LIMITS AND PRODUCE WIND GUSTS IN EXCESS OF 50 KTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEVAN
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:35 PM EDT | Special Marine Warning | BUF | 55 min | |
| Aug 2, 1:47 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 58 min |
| Aug 2, 2:36 PM EDT | Flash Flood Warning | BUF | Cayuga | 114 min |
| Aug 2, 3:11 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 19 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.